ACE inhibitor angioedema

USMLE Step 1Difficulty: mediumLast updated:

A 58-year-old man is brought to the emergency department with progressive swelling of the lips and tongue over the past 6 hours. He has no itching, hives, wheezing, or hypotension. He started lisinopril 3 weeks ago for hypertension. He has no personal or family history of similar episodes and no new foods or medication exposures.

Which of the following best explains this reaction?

Answer and explanation

Correct answer: B. Accumulation of bradykinin due to inhibition of its degradation

Angioedema without urticaria or pruritus in a patient who recently started an ACE inhibitor is bradykinin-mediated. ACE (kininase II) normally breaks down bradykinin. When ACE is inhibited, bradykinin accumulates and increases vascular permeability. The source states that ACE inhibitors can directly increase levels of bradykinin. It explains that in bradykinin-mediated angioedema the superficial dermis and epidermis are usually spared, so urticaria and pruritus are absent. It also notes that this form usually develops over hours to days and is not accompanied by other allergic manifestations. Mast cell–mediated angioedema, by contrast, develops within minutes to hours and is often accompanied by pruritus, urticaria, flushing, bronchospasm, or shock. Hereditary angioedema is also bradykinin-mediated, but the absence of prior episodes and family history and the new drug exposure make an ACE inhibitor reaction most likely.

Each option explained

  • A. IgE-mediated degranulation of mast cellsIncorrect. IgE-mediated mast cell degranulation typically produces urticaria, pruritus, and often bronchospasm or hypotension, all absent here.
  • B. Accumulation of bradykinin due to inhibition of its degradationCorrect. ACE inhibitors reduce bradykinin breakdown; bradykinin-mediated angioedema lacks urticaria and pruritus.
  • C. Inherited deficiency of C1 esterase inhibitorIncorrect. Hereditary C1 inhibitor deficiency is also bradykinin-mediated, but there are no prior episodes or family history, and the timing points to the new drug.
  • D. Deposition of drug–antibody immune complexes in vessel wallsIncorrect. Immune complex deposition (type III hypersensitivity) causes serum sickness or vasculitis, not isolated angioedema.
  • E. Direct non-IgE-mediated histamine release from mast cellsIncorrect. Direct (non-IgE) mast cell activation still releases histamine and would typically cause urticaria and pruritus.

Key point

ACE inhibitor angioedema is bradykinin-mediated, so it occurs without urticaria or pruritus.

From the source

“In bradykinin-mediated angioedema, the superficial layers of the dermis and epidermis are usually spared, so urticaria and pruritus are absent.”

Sources

  1. Merck Manual Professional Version: Angioedema (full review Sept 2026).

Original practice questions written by Medelix from the cited sources — not official or past exam questions (NBME, USMLE or any other board). For study purposes only; not a substitute for clinical judgment. How our questions are made.